Complications, recovery, and safety culture: curriculum recognition: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Complications, recovery, and safety culture: curriculum recognition

Sample item

Sixty minutes after a routine two-hour general anaesthetic, a 40-year-old woman has not woken. Airway, oxygenation, ventilation, temperature and blood glucose are normal, and there are no focal neurological signs. Which is the most likely explanation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Persisting effect of anaesthetic and opioid drugs

The commonest cause of failure to wake is the continuing effect of anaesthetic, opioid or sedative drugs, made worse by hypothermia, hepatic or renal impairment or an unexpectedly large dose. Metabolic causes are checked and corrected, and antagonists such as naloxone are considered if drug effect is likely. Stroke is considered when there are focal signs.

Option by option

  • A. Perioperative cerebral infarction

    Stroke is rare and usually brings focal signs, which are absent.

  • B. Persisting effect of anaesthetic and opioid drugs (correct)

    Correct. Drug effect is the commonest cause once the metabolic causes are excluded.

  • C. Myxoedema coma

    Myxoedema coma is a rare event in known severe hypothyroidism, with hypothermia and bradycardia.

  • D. Hypoglycaemia

    The blood glucose is normal, so hypoglycaemia is excluded.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is B, Persisting effect of anaesthetic and opioid drugs. The commonest cause of failure to wake is the continuing effect of anaesthetic, opioid or sedative drugs, made worse by hypothermia, hepatic or renal impairment or an unexpectedly large dose.

Why is "Perioperative cerebral infarction" not the answer?

Stroke is rare and usually brings focal signs, which are absent.

Why is "Myxoedema coma" not the answer?

Myxoedema coma is a rare event in known severe hypothyroidism, with hypothermia and bradycardia.

Why is "Hypoglycaemia" not the answer?

The blood glucose is normal, so hypoglycaemia is excluded.

What concept does this question test?

It tests Complications, recovery, and safety culture: curriculum recognition in Anaesthesia. Metabolic causes are checked and corrected, and antagonists such as naloxone are considered if drug effect is likely. Stroke is considered when there are focal signs.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Complications, recovery, and safety culture: curriculum recognition?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.